Heavy Snow, Grant
- When
- January 9, 12:30 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
A public report of 5 inches of snow fallen.
An upper-level trough positioned itself to support the development of a strong mid-level frontogenesis band. It took advantage of tremendous mid-level moisture and lift.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper-level trough positioned itself to support the development of a strong mid-level frontogenesis band. It took advantage of tremendous mid-level moisture and lift. Despite the initial more progressive nature of the system, it stalled out over SW Kansas creating some locally high amounts in excess of a foot of snow. The heavy snow brought widespread travel impacts. The snow started early on 1/9 and ended in the evening of the same day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 11:30 AM CST, 1 hour earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1130 AM CST Fri Jan 9 2026 .KEY MESSAGES... - Significant snowfall is expected over southwest Kansas through early this evening. A Winter Storm Warning is in effect for areas west of a Liberal to Ulysses line. A Winter Weather Advisory is in effect along and west of a Jetmore to Dodge City to Ashland line. - Low temperatures in the teens and wind chills near zero will be possible early Saturday morning, mainly where snow cover exists. - Cold temperatures this weekend will give way to a warming trend will return to southwest Kansas early next week. && .DISCUSSION... Issued at 231 AM CST Fri Jan 9 2026 A surface and 850mb low remains nearly stationary over northeast New Mexico earlier this morning, with a surface boundary extending southeast from the surface low into the Red River Valley. This low is expected to move very little through early late morning as an upper level trough near the Four Corners region at midnight tracks east. North of this New Mexico low, the short term models agree on snow developing and increasing in coverage through noon today before shifting east/northeast into southwest Kansas during the afternoon as northern branch upper level trough exits the Rockies and moves into the Plains. As this upper level trough exits the Rockies later today area of enhanced lift north of a developing 700mb low will then be shunted eastward. This area of enhanced lift still appears to be fairly progressive as it crosses southwest Kansas during the afternoon which will limit the duration of steadier/heavier snowfall over any single location. Despite this progressive nature, the forecast forcing from 850-700mb frontogenesis beneath mid level instability and improving difluent flow aloft still suggests a quick 1 to 2 inches will be possible as this band of steadier/heavier snowfall passes. At this time confidence this morning is high >80% that the area of highest snowfall will occur across extreme southwest Kansas given the prolonged period of snowfall that will occur from early this morning through at least noon...however exact amounts are still not clear due to the uncertainty on how long the band of mid level moisture/lift that will accompany the upper level trough lingers over extreme southwest Kansas before it starts to move east. Following the latest short term models, which move the New Mexico upper low into southwest Kansas through noon Friday, snowfall totals greater than 6 inches are starting to appear more and more likely to occur in Liberal given the prolonged period of enhanced lift. Even the NBM guidance currently shows a 60-70% probability for 24 hour snowfall totals exceeding 6 inches west of Hugoton to Ulysses. This is up from 35 to 45% chance only 24 hours earlier. There is also a >70 percent chance for snowfall totals today >2 inches to be possible east of a Jetmore to Dodge City to Ashland line. Based on these snowfall totals a Winter Weather Advisory is in effect today along and west of a Jetmore to Dodge City to Ashland line. A Winter Storm Warning is in place for locations west of a Liberal to Ulysses line, where an extended period of steady snowfall is expected from early this morning through mid afternoon. Further east, confidence in higher snowfall totals decreases given the progressive nature of the upper trough and potential limited time for this enhanced lift/moisture ahead will be located over any particular area. Currently the chance for snowfall totals greater than 2 inches east of highway 283 is less than 40%. Later shifts will need to evaluate the speed of the upper trough and how strong the lift is ahead of this upper wave late today/early this evening as it crosses south central Kansas, but the current model consensus suggests snowfall totals here will be between 1 and 2 inches. Subsidence will develop once this upper trough exits western Kansas after midnight. This will result in clearing skies overnight as an area of high pressure begins to build into western Kansas. This will set the stage for some cold overnight low temperatures Saturday morning. Lows in the teens with wind chills near zero possible where snow cover exists. By late this weekend, the upper trough will move into the eastern United States as an upper level ridge begins to build over the Western United States. This will lead to a period of dry, quiet weather with a warming trend returning early next week. This warmup will continue until the middle of next week before the next northern stream disturbance approaches the region. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1130 AM CST Fri Jan 9 2026 Widespread snowfall event is unfolding across southwest KS this morning, as MVFR/IFR cigs and vis are impacting DDC, GCK, and LBL, with HYS joining shortly. These conditions will continue through the mid/late afternoon, with flight categories gradually improving from west to east as the snow advances eastward. All terminals should return to VFR by 23-03Z. Otherwise, winds will remain out of the northwest/west-northwest aoa 12 kts through the end of the period. && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 PM CST this evening for KSZ043>046-064>066-078>081-088>090. Winter Storm Warning until 7 PM CST /6 PM MST/ this evening for KSZ061>063-074>077-084>087. && DISCUSSION...Burgert AVIATION...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CST Fri Jan 9 2026 KSZ030-031-043>046-061>066-074>081-084>090-100930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CST Fri Jan 9 2026 /219 AM MST Fri Jan 9 2026/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Significant snowfall is expected over southwest Kansas through early this evening. Winter Storm Warnings and Winter Weather Advisories are in effect today. West of a Liberal to Ulysses line snowfall totals in excess of 6 inches will be possible today. Please refer to the latest TOPWSWDDC for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports will be appreciated.
Preliminary Local Storm Report
National Weather Service Dodge City KS
930 AM CST Fri Jan 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM Snow Ulysses 37.58N 101.36W
01/09/2026 M2.0 Inch Grant KS Public
social media post.
&&
GTPreliminary Local Storm Report
National Weather Service Dodge City KS
1100 AM CST Fri Jan 9 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM Snow Scott City 38.48N 100.91W
01/09/2026 M1.0 Inch Scott KS Emergency Mngr
&&
GTThe national radar mosaic for the moment the first event began.
40 heavy snow. Local standard time, as filed.
A public report of 5 inches of snow fallen.
Emergency Manager reported 5 inches of snow fallen.
A public social media post reported 10 inches of snow fallen.
A public report of 6.5 inches of snow fallen.
A public report of 10 inches of snow fallen.
A public report of 9 inches of snow fallen.
A public report of 9 inches of snow fallen.
A public report of 6 inches of snow fallen.
A public report of 6.5 inches of snow fallen.
A public report of 7 inches of snow fallen.
A public report of 9 inches of snow fallen.
A public report of 5 inches of snow fallen.
A member of broadcast media reported of 11 inches of snow fallen.
A public report of 5 inches of snow fallen.
A public report of 9 inches of snow fallen.
A public report of 8 inches of snow fallen.
A public report of 7 inches of snow fallen.
A public report of 5 inches of snow fallen.
A public report of 9 inches of snow fallen.
A public report of 6 inches of snow fallen.
A public report of 12 inches of snow fallen.
A public report of 6 inches of snow fallen.
A public report of 8 inches of snow fallen.
A trained spotter reported 6 inches of snow fallen.
A public report of 7.5 inches of snow fallen.
A public report of 5.5 inches of snow fallen.
A public report of 5 inches of snow fallen.
A public report of 9.5 inches of snow fallen.
A public report of 6 inches of snow fallen.
A public report of 7 inches of snow fallen.
A public report of 11 inches of snow fallen.
A public report of 8 inches of snow fallen.
A public report of 5.5 inches of snow fallen.
A public report of 9.5 inches of snow fallen.
A public report of 5 inches of snow fallen.
A public report of 6 inches of snow fallen.
Emergency Manager reported 6.5 inches of snow fallen.
A public report of 10 inches of snow fallen.
A public report of 8.5 inches of snow fallen.
A public report of 7 of snow fallen via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306865, 1306790, 1306792, 1306794, 1306795, 1306797, 1306798, 1306799, 1306800, 1306803, 1306804, 1306809, 1306810, 1306811, 1306812, 1306814, 1306815, 1306816, 1306817, 1306818, 1306820, 1306822, 1306824, 1306826, 1306830, 1306831, 1306832, 1306833, 1306834, 1306835, 1306836, 1306837, 1306838, 1306857, 1306858, 1306860, 1306861, 1306862, 1306863, 1306864.